Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Des Moines, IA

May 19, 2008Calhoun County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2008, 5:34 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2008, 5:34 PM CDT (22:34 UTC)
Expired
May 19, 2008, 6:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Calhoun County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 192235
SVRDMX
IAC025-151-192315-
/O.NEW.KDMX.SV.W.0055.080519T2234Z-080519T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT MON MAY 19 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...
  NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 615 PM CDT.

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES WEST OF
  LAURENS...OR 12 MILES NORTH OF STORM LAKE...AND MOVING SOUTHEAST AT
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VARINA BY 545 PM CDT...
  FONDA BY 550 PM CDT...
  POMEROY...JOLLEY AND PALMER BY 600 PM CDT...
  MANSON BY 605 PM CDT...
  ROCKWELL CITY BY 610 PM CDT...
  KNIERIM...SOMERS AND RINARD BY 615 PM CDT...

PREPARE FOR WINDS IN EXCESS OF 60 MPH WINDS...FALLING TREES AND FLYING 
DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A 
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4291 9486 4284 9445 4248 9445 4247 9443
      4224 9442 4257 9493 4291 9493
TIME...MOT...LOC 2234Z 309DEG 52KT 4279 9508

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 192259
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT MON MAY 19 2008

IAC025-151-192315-
/O.CON.KDMX.SV.W.0055.000000T0000Z-080519T2315Z/
POCAHONTAS IA-CALHOUN IA-
558 PM CDT MON MAY 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN CALHOUN AND SOUTHERN POCAHONTAS COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FONDA...OR 20 MILES
EAST OF STORM LAKE...MOVING SOUTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  POMEROY AND JOLLEY BY 605 PM CDT...
  MANSON AND 7 MILES NORTHEAST OF ROCKWELL CITY BY 610 PM CDT...
  KNIERIM...6 MILES NORTHWEST OF SOMERS AND 8 MILES NORTH OF RINARD
  BY 615 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4277 9490 4280 9478 4274 9445 4248 9445
      4247 9443 4224 9442 4256 9492
TIME...MOT...LOC 2258Z 309DEG 48KT 4259 9475

$$

MOYER
000 
WWUS53 KDMX 192316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON MAY 19 2008

IAC025-151-192326-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-080519T2315Z/
POCAHONTAS IA-CALHOUN IA-
616 PM CDT MON MAY 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CALHOUN AND SOUTHERN
POCAHONTAS COUNTIES HAS EXPIRED...

AT 612 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4277 9490 4280 9478 4274 9445 4248 9445
      4247 9443 4224 9442 4256 9492
TIME...MOT...LOC 2259Z 309DEG 48KT 4258 9474

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 19 2008

.SHORT TERM...TONIGHT
INITIAL CONCERN WILL BE THUNDERSTORM TRENDS.  SCT CONVECTION
CONTINUES TO DEVELOP OVER EASTERN DAKOTAS AND WRN MN AHEAD OF ND
SHORT WV.  CONVECTION HAS OR WILL SOON BECOME MORE SFC BASED AS CIN
ERODES WITH DRY LOW LEVELS AND VERY STEEP LAPSE RATES FROM SFC TO
MID LEVELS.  THIS WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR
STRONG/GUSTY WINDS AND DOWNBURST POTENTIAL.  BOTH MLCAPE AND DCAPE
CONTINUE TO INCREASE AS CONVECTION APPROACHES NRN IA...HOWEVER
INSTABILITY STARTS TO WANE AS IT GETS FARTHER INTO IA.  ALTHOUGH
MLCAPES SHOULD STAY BELOW 1000 J/KG...DEEP SHEAR QUITE STRONG AND
MAY BE ENOUGH TO ORGANIZE A FEW HAILERS AS WELL.  EXPECT CONVECTION
TO WEAKEN WITH LOSS OF SUNSHINE AND THEN EXIT FORECAST AREA BY 06Z.
NO SIGNIFICANT CHANGES FROM GUIDANCE FOR TEMPS OVERNIGHT.

.LONG TERM...TUESDAY THROUGH MONDAY
HIGH PRESSURE TO BUILD INTO THE AREA FOR TUESDAY INTO
WEDNESDAY...WITH WRN COAST RIDGE BEGINNING TO SHIFT EAST INTO THE
CENTRAL US BY MIDWEEK. ANOTHER UPPER TROUGH DIGS INTO THE
INTERMOUNTAIN WEST THROUGHOUT THE SAME TIME PERIOD. THE FORECAST
AREA WILL SEE MAINLY EASTERLY FLOW THROUGHOUT THE LOWER LEVELS BY
THE MID TO END OF THE WEEK SO DO NOT HAVE TEMPERATURES WARMING TO
MUCH THROUGH THE WEEK. MUCH OF THE STATE ON THE EASTERN FRINGE OF
THE RETURN FLOW THAT SETS UP ACROSS THE CENTRAL US...AND WHICH WILL
DICTATE WHERE CHANCES OF LIGHT PRECIP WILL OCCUR AS ENERGY GETS
EJECTED NORTHEASTWARD FROM THE WESTERN COAST TROUGH. HAVE
SIGNIFICANTLY REDUCED POPS THROUGH THE LATE TUESDAY TO FRIDAY TIME
PERIOD...AS MUCH OF THE CWA TO REMAIN JUST EAST OF THE REGION WHERE
MOISTURE RETURN WILL BE GREATEST. MODELS STILL IN SOME DISAGREEMENT
WITH THIS SET-UP WITH THE NEW 12Z EC BRINGING THE MOISTURE
RETURN/SOUTHERLY FLOW FURTHER EAST THAN THE 12Z GFS WHICH IS EXACTLY
OPPOSITE FROM THE PREVIOUS RUN. THEREFORE TRIED TO KEEP SOME
CONTINUITY IN THE GRIDS AND WENT WITH A BLEND OF THE TWO MODELS FOR
PRECIP CHANCES THROUGH THE SHORT TERM.

INTO THE EXTENDED RANGE...BOTH EC/GFS TRYING TO FLATTEN CENTRAL US
RIDGE WITH BRING MORE ENERGY INTO THE CENTRAL US FROM THE WESTERN
COAST TROUGH. MODELS STILL HAVING TROUBLE DECIPHERING EXACT
TIMING/PLACEMENT DUE TO THE PATTERN CHANGE...BUT LOOKS LIKE BETTER
CHANCE FOR PRECIP GOING TO COME SOMETIME AROUND SUNDAY...WITH THE
LATEST EC SENDING A FAIRLY DECENT COLD FRONT SOUTHWARD THROUGH THE
STATE. HAVE SOME SLIGHT CHANCES IN THERE...FOR NOW AS PREVIOUS EC
LEANED TOWARD UPPER RIDGE LINGERING LONGER OVER THE AREA. BASIC
TEMPERATURES TREND SHOWING A SLIGHT WARM-UP THROUGH THE
WEEKEND...WITH SLIGHTLY COOLER TEMPS INTO THE MEMORIAL DAY HOLIDAY.

&&

.AVIATION...19/18Z
PRIMARY CONCERN IS SHOWER AND THUNDERSTORM POTENTIAL THIS AFTERNOON
AND EVENING.  CUMULUS DEVELOPING OVER EASTERN DAKOTAS AND WESTERN
MINNESOTA ARE EXPECTED TO GRADUALLY DEVELOP AND MAINLY AFFECT
MCW/ALO.  SOME MINIMAL CHANCES AT OTHERS SITES BUT NOT ENOUGH TO
INCLUDE AT THIS TIME.  OTHERWISE NOTHING MORE THAN WIND SHIFT 00-06Z
WITH VFR CONDITIONS.  SOME POTENTIAL FOR MVFR OR EVEN LIFR
STRATUS...BUT AGAIN LIKELIHOOD NOT ENOUGH TO MENTION AS OF YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...ALBRECHT
Hazardous weather outlook, May 19, 5:27 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CDT MON MAY 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED SHOWERS AND POSSIBLE NON SEVERE
THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF INTERSTATE 80.

ADDITIONAL ISOLATED THUNDERSTORMS COULD MOVE INTO FAR NORTHERN
IOWA AS EARLY AS LATE AFTERNOON. MORE WIDESPREAD THUNDERSTORMS
ARE EXPECTED THIS EVENING...ESPECIALLY NORTHEAST OF A LINE FROM
SAC CITY...TO DES MOINES...TO OSKALOOSA. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 60 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THOUGH SOME UNCERTAINTY IN THE EXTENDED OUTLOOK REMAINS...MORE
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY...
ESPECIALLY ACROSS THE SOUTHWEST HALF OF IOWA. THE THREAT FOR
SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY EVENING...MAINLY NORTH OF
INTERSTATE 80.

REV

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.